Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mellow Yellow
May 6, 2004

Hi There,

Most of the posts I've seen in this section say that the increased bilirubin levels caused by atazanavir are purely cosmetic and so shouldn't be of concern.

However, such costmetic 'markers' are a major concern for me. Yellowing skin and eyes are not something I want to live with from a quality of life perspective.

Is there really nothing that can be done to prevent this, apart from drinking plenty of water(?).

Thanks, Sean

Response from Dr. Henry

Only about 5% of patients on atazanavir develop bilirubin levels high enough to cause noticeable jaundice. In most of those cases in my own patients I have switched the patient to another drug. Several patients have tried to stay well hydrated and put up with it--that has been their choice. The vast majority of patients don't develop a level of indirect bilirubin that is high enough to be noticeable. As you mention, so far there has been no actual damage associated with the "yellows" but for the unlucky few they reasonably opt to use a different drug. I am not aware of any intervention that can consistently decrease the bilirubin levels in those patients (the 5% with the noticeable problem).KH



Previous
Facial wasting
Next
Severe Headaches/Undetermined Cause

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement